South Carolina, 2017

Hail and Damaging Winds in South Carolina, March 1, 2017

March 1, 2017 · NWS CAE · 7 events in 3 counties and zones

A cold front moved through on the night of March 1st, along and ahead of which were scattered thunderstorms, a few of which were severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40
Crop damage
$40
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

A cold front moved through on the night of March 1st, along and ahead of which were scattered thunderstorms, a few of which were severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Mar 1, 6:19 PM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Mar 1, 6:19 PM EST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
619 PM EST Wed Mar 1 2017

.SYNOPSIS...
It will be warm and windy ahead of a cold front this afternoon.
The front will move through the forecast area tonight.
Thunderstorms will be associated with the front. Dry and cooler
conditions will follow the front for the end of the week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Convection continues to push eastward along and ahead of a cold
front with some discrete cell convection starting to blossom
over northeast GA and Upstate SC recently. Severe thunderstorm
watch issued for Lancaster and Chesterfield counties with
possibility of additional watch downstream issued later tonight
depending on how the convection evolves. Mesoscale analysis
indicates weak to moderate instability with sufficient shear to
support continue strong to severe convection as storms move into
our area. Timing of convection moving across the forecast area
remains during the 00z-06z window with damaging wind gusts being
the primary threat.

Temperatures will remain up with strong southwesterly winds
ahead of the front then fall steadily behind the front as winds
shift to the northwest and cool dry advection takes place.
Overnight lows will range from the upper 40s western and
northern Midlands to mid 50s.

CAE broke the record high temperature for today with a high of
84 and AGS tied their record for the day with a high of 85.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY/...
Drying will occur behind the cold front Thursday. High pressure
will build into the area from the northwest through Friday.
Expect clear skies. Followed the guidance consensus for the
temperature forecast. Temperatures will be close to normal.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
The main issue during the medium-range period will be cold
temperatures. Cool high pressure will be in the area Friday night
and Saturday night and with strong net radiational cooling expect
lows around freezing. The GFS and ECMWF MOS have temperatures near
freezing Friday night and in the mid 30s Saturday night. A freeze
warning may be needed Friday night. The high should be shifting off
the coast Sunday and moderating temperatures should begin. An
increase in moisture in the southerly flow on the backside of the
offshore high and ahead of a cold front support possible showers
from late Monday until early Wednesday. Low chance pops look
reasonable during that time period.

&&

.AVIATION /00Z WEDNESDAY THROUGH MONDAY/...
VFR conditions early evening, but strong and gusty southwest
winds 15-20 knots with gust 25 to 30 knots.

A cold front will cross the TAF sites in the 03Z-08Z time-
frame. Models indicating a line of showers and thunderstorms will
be crossing the forecast area between 03Z-06Z, with lingering
-SHRA between 06Z-09Z. MVFR and possibly IFR conditions expected in
the stronger storms. There will also be 40kts of LLWS with the
frontal passage.

VFR after 09Z. Post- frontal winds will be northwest 10 to 15
knots, with clearing skies on Thursday.

EXTENDED AVIATION OUTLOOK...No restriction to aviation expected.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Lake Wind Advisory until 3 AM EST Thursday for GAZ040-063>065-
     077.
SC...Lake Wind Advisory until 3 AM EST Thursday for SCZ015-016-018-
     020>022-025>031-035>038-041.

&&
Hazardous weather outlook, Mar 1, 3:19 AM EST, 16 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
319 AM EST Wed Mar 1 2017

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-020830-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
319 AM EST Wed Mar 1 2017

...LAKE WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 3 AM EST
THURSDAY...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

Thunderstorms tonight could possibly contain damaging wind. The
threat will be mainly 900 pm to 200 am. Hail may also occur.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazard.

   Lake Wind Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A freeze warning may be needed for Friday night and Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required tonight.

The radar

The Greer radar (KGSP), 69 km away, was scanning. The volume nearest the first event began at 00:36 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Newberry

When
March 1, 7:34 PM EST to 7:35 PM EST
Where
Newberry County, Whitmire
Measured
0.75 in hail
Property damage
$10
Crop damage
$10
Reported by
Public
Coordinates
34.500, -81.620

Dime size hail reported at a gas station in Whitmire.

Hail, Newberry

When
March 1, 7:36 PM EST to 7:38 PM EST
Where
Newberry County, Whitmire
Measured
0.88 in hail
Property damage
$10
Crop damage
$10
Reported by
Trained Spotter
Coordinates
34.500, -81.620

Nickel and pea size hail reported in Whitmire.

Thunderstorm Wind, Fairfield

When
March 1, 8:00 PM EST to 8:05 PM EST
Where
Fairfield County, 5.33 mi WNW of Woodward
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.560, -81.250

Tree in roadway on Old Douglass Rd near the Chester County line.

Thunderstorm Wind, Fairfield

When
March 1, 8:03 PM EST to 8:08 PM EST
Where
Fairfield County, 0.69 mi N of Woodward
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.530, -81.170

SC Highway Patrol reported trees down on Blackstock Rd at US Hwy 321.

Hail, Newberry

When
March 1, 8:19 PM EST to 8:22 PM EST
Where
Newberry County, 0.9 mi NW of Eison Xrds
Measured
0.88 in hail
Property damage
$10
Crop damage
$10
Reported by
Fire Department/Rescue
Coordinates
34.480, -81.640

Hail up to nickel size, along with estimated wind gusts up to 30 mph, reported at Old Airport Rd in Whitmire.

Hail, Lancaster

When
March 1, 8:20 PM EST to 8:25 PM EST
Where
Lancaster County, 10.5 mi N of Van Wyck
Measured
0.75 in hail
Property damage
$10
Crop damage
$10
Reported by
Law Enforcement
Coordinates
35.000, -80.860

Pea to dime size hail reported in Indian Land.

Thunderstorm Wind, Lancaster

When
March 1, 8:35 PM EST to 8:40 PM EST
Where
Lancaster County, 0.69 mi S of Heath Spgs
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.590, -80.670

Several reports of trees and power lines down in and around the Heath Springs vicinity.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2017Every state in 2017This day in weather historyWarnings in South Carolina, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 679750, 679751, 679754, 679755, 679752, 679753, 679756.